It has recently become well recognized that anesthetic agents injected into the subarachnoid space may damage nervous tissue and cause meningeal irritation manifested by pleocytosis and increased protein in the spinal fluid. Light and co-workers inferred that "probably there is in every case some toxic reaction produced in nervous tissue by the agents used for spinal anesthesia ..." 3 Neurological sequelae of spinal anesthesia are sometimes severe and apparently permanent. An almost unavoidable hazard of paravertebral nerve block is inadvertent injection of the agent used into the subarachnoid space. This probably occurs because of an outward prolongation of the subarachnoid space or in other instances because of movement of the patient and tearing of the tissues after the needle is in place. At least one case of severe spinal cord damage following a paravertebral block has been reported.
Efocaine is a relatively new anesthetic agent that offers the advantage of
Brittingham TE, Berlin LN, Wolff HG. NERVOUS SYSTEM DAMAGE FOLLOWING PARAVERTEBRAL BLOCK WITH EFOCAINEREPORT OF THREE CASES. JAMA. 1954;154(4):329–330. doi:10.1001/jama.1954.02940380039010a
Customize your JAMA Network experience by selecting one or more topics from the list below.